Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Depacon associated with poor heart development in newborns

Posted in Depacon / Depakene / Depakote

Antiepileptic drugs (AEDs) have shown to increase the risk of major congenital malformations (MCMs) in the offspring of epileptic drugs.  AEDs have shown to have harmful effects on a developing fetus or embryo.  Most doctors would recommend treatment using only one antiepileptic drug, which has shown to have a decreased effect on the rate of major congenital malformations.  However, some women have epilepsy that is not easily controlled and the induction of multiple medications is their only option.  Author Barrett C., from the Epilepsy Research Foundation in London, wrote an article titled “Epilepsy and Pregnancy: Report of an Epilepsy Research Foundation Workshop”, where he states “Several factors have been identified to account for the increased risk, including the direct teratogenic effects of antiepileptic drug (AED) therapy, indirect effects of these drugs by interfering with folate metabolism, genetic abnormalities in drug or folate metabolism, and possibly an arrhythmogenic effect of maternal drug therapy on the embryonic heart, leading to ischaemia in developing tissues.”

It has not been shown that epileptic episodes during pregnancy have any harmful effects on the developing fetus, and more studies are needed to be in order to conclude the psychomotor development of children exposed to antiepileptic drugs during development.  Barrett C. further explains that “Retrospective studies suggest that impaired cognitive development may be associated with maternal drug therapy, particularly valproate. There is an urgent need to evaluate these risks and, with this in mind, several prospective registers have been set up to collect data from pregnancies in women with epilepsy.” (emphasis added)

The risks involved with AEDs are well known, but the impact it has on the body runs on an individual basis.  Talk to your doctor or healthcare provider about AEDs so you can make an informed decision regarding your treatment.

One AED containing sodium valproate frequently associated with birth defects is Depacon (also Depakene, Depakote), manufactured by Abbott Laboratories.  Sadly, Abbott Laboratories has failed time and again to warn women of the risks for birth defects Depacon carries, and unknowingly placed their developing children at unnecessary risk.  Because of this negligence, a number of Depacon lawsuits have been filed around the world.

If you or a loved one used Depacon or another AED during pregnancy and your child was born with a congenital malformation, do not hesitate to contact our team of Depacon lawyers, for your family may be entitled to significant financial compensation.

For more information or a free, no-obligation case consultation, you may reach our offices by phone at (855) 452-5529 or by e-mail at justinian@dangerousdrugs.us.

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.